Resource Logo
NLM AIDSLINE

[Lipodystrophy syndrome in HIV infection]




 

Unique Identifier : AIDSLINE MED/20249552

Since the availability of protease inhibitors in 1997, there has been a great change in antiretroviral therapy but also new long term side effects have emerged, mainly metabolic changes such as hypertriglyceridemia, hypercholesteremia and hyperglycemia. Besides, fat redistribution has been observed. Fat wastes in the face and limbs but accumulates in the adipose tissue of the dorsocervical and abdominal region and the breasts. The mechanism of these changes remains unclear. For therapy a protease inhibitor free therapy or lipid lowering drugs may be tried. 29 of our 224 patients developed lipodystrophy. 27 of these patients had been treated with a protease inhibitor (17 patients with indinavir); 2 of the patients had never received protease inhibitors.



 




Information in this article was accurate in July 30, 2000. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.